Vermont, 2004

Damaging Winds in Vermont, August 29, 2004

August 29, 2004 · NWS BTV · 2 events in 1 county or zone

A frontal boundary across northern Vermont and northern New York helped focus thunderstorms across this area. The airmass was very humid along and south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A frontal boundary across northern Vermont and northern New York helped focus thunderstorms across this area. The airmass was very humid along and south of the front. Very heavy rainfall accompanied the thunderstorms. A few thunderstorms were severe, with trees blown down across roads in both Alburg and South Alburg. In addition, a trailer was blown over in Alburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 29, 11:07 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 29, 11:07 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1207 PM EDT SUN AUG 29 2004

.UPDATE...
UPDATED ZONES SENT OUT WITH A FEW FIRST PERIOD CHANGES. STLT PICS
SHOWING AT LEAST PARTIAL SUNSHINE ACRS ENTIRE FA...WITH STILL NO
PCPN BEING DETECTED BY RADAR. HAVE INDICATED PRTLY SUNNY/DRY
CONDITIONS FOR EARLY PM...THEN SHWRS/THNDSTRMS LIKELY. STILL
POTENTIAL FOR LOCALLY HVY RAINFALL WITH PWS AROUND 2 INCHES. ALSO
SLITE CHC STRONG WNDS IN ANY THNDSTRMS. BASED ON CURRENT TEMPS AND
AMT OF SUNSHINE...HAVE RAISED MAX TEMPS FOR TODAY IN MOST AREAS BY A
FEW DEGREES.

.PREVIOUS DISCUSSION FROM 1055 AM...

WARM AND HUMID AIRMASS REMAINS IN PLACE ACRS FA. WEAK FRONT
DRAPED ACRS NRN ZONES AS OF LATE THIS MORNING. EXPECT THIS BOUNDARY
TO LIFT NORTH A BIT DURING PM AS WEAK SFC WAVE TRACKS UP THRU ST LWR
VLY. STLT PICS SHOWING SOME BRKS IN THE CLOUD COVER ACRS RGN
ATTM...BUT RADAR RATHER QUIET WITH JUST AN ISOLATED SHWR OR TWO
BEING DETECTED. EXPECT SHWR/TSTRM DVLPMNT TO INCREASE THIS PM AS
ATMOS DESTABILIZES. ACTIVITY WILL BE WIDESPREAD NRN AREAS DUE
PROXIMITY FRONT...BUT STILL NUMEROUS SHWRS/TSTRMS EXPECTED FURTHER
SOUTH WHERE INSTABILITY WILL BE GREATEST. MAIN THREAT WILL CONTINUE
TO BE LOCALLY HVY RAINS AND POTENTIAL FOR FLASH FLOODING. THERE IS
ALSO THE RISK THAT STORMS MAY PRODUCE BRIEFLY STRONG WINDS. MAX
TEMPS EXPECTED TO BE WITHIN A FEW DEGREES OF 80. GOING FCST HAS IT
ALL COVERED...SO NO UPDATE ATTM.

.DISCUSSION FROM 340 AM...

SHORT TERM (TODAY THROUGH WED)...
OVERALL SCENARIO REMAINS BASICALLY UNCHANGED FROM 24 HOURS AGO WITH
UNSETTLED CONDS OVERSPREADING NORTHERN/WESTERN ZONES TODAY AND
CONTINUING ACROSS THE ENTIRE FCST AREA MONDAY BEFORE ENDING FROM
WEST TO EAST MONDAY NT.

LATEST LAPS/MSAS ANALYSIS INDICATING COLD FRONT HAS DRIFTED
SOUTHWARD OVERNIGHT TO A KART TO KBTV LINE AND STALLED. EXPECT FRONT
TO REMAIN STATIONARY OVER THE NEXT FEW HOURS...THEN LIFT SLOWLY
NORTHWARD TO VCNTY OF SLV BY THIS AFTERNOON IN RESPONSE TO OHIO VLY
SFC WAVE RIDING NE ALONG BNDRY. EXCELLENT OVERRUNNING COMBINED
W/MOISTURE CONVERGENCE AND OMEGA ALL ARGUE FOR CATEGORICAL POPS
ALONG AND NORTH OF BNDRY. SOUTHERN VT MORE ENTRENCHED WITHIN THE
WARM SECTOR...AND WITH THIS AREA REMOVED FROM BETTER DYNAMICS...SFC
BASED INSTABILITY WILL BE THE DRIVING FACTOR FOR ANY CONVECTION THAT
FIRES. NONETHELESS...STILL EXPECT ACTIVITY TO BE SCT TO NUMEROUS
HERE DURING AFTERNOON HOURS. PWAT PLUME OF 1.8 TO 2.1 INCHES ACROSS
CENTRAL/ NORTHERN ZONES ALSO ARGUES FOR LOCALIZED BUT EXCESSIVE
RAINFALL TO REMAIN A GOOD POSSIBILITY. HYDROLOGICAL CONDITIONS
ACROSS NORTHEASTERN NY AND CENTRAL/NORTHERN VT WILL BE CLOSELY
MONITORED THROUGHOUT COURSE OF AFTERNOON/EVENING AS LOWEST 3 HR FFG
APPEARS TO LIE ACROSS THIS AREA.

AFOREMENTIONED SFC WAVE PASSES NORTH AND EAST OF REGION OVERNIGHT
TONIGHT...HOWEVER MID LEVEL FLOW REMAINS NEARLY PARALLEL TO SFC
FRONT...AND EXPECT BNDRY TO REMAIN PARKED ACROSS CENTRAL/NORTHERN
ZONES THROUGH MONDAY WITH SECONDARY ALBEIT WEAKER SFC WAVE RIDING
ALONG FRONT. THUS LIKELY TO CATEGORICAL POPS WILL BE MAINTAINED.
ONLY EXCEPTION WOULD LIE ACROSS SOUTHERN ZONES...WHERE DISTANCE FROM
FRONTAL ZONE AND LACK OF DIURNAL INSTABILITY ARGUE FOR ONLY CHC POPS
HERE OVERNIGHT. THEN LIKELY POPS ALL AREAS DURING MONDAY AS
SECONDARY WAVE TRAVERSES AREA. AGAIN...WITH MOIST SUBTROPICAL
AIRMASS IN PLACE...EXPECT LOCALLY HEAVY RAINFALL REMAINS POSSIBLE.

BY MON NT SECONDARY SFC WAVE PUSHES NORTH AND EAST OF AREA...WITH
MAIN AXIS OF RAIN SHIELD EXITING EASTWARD BY MORNING. WILL MAINTAIN
LIKELY EVENING POPS FROM DACKS EASTWARD...THEN DRY THINGS OUT
OVERNIGHT WITH SOME CLEARING POSSIBLE FAR WEST BY TUE MORNING. BROAD
GREAT LAKES HIGH PRESSURE THEN BRIDGES ACROSS NEW ENGLAND DURING
COURSE OF TUESDAY...AND SETTLES ACROSS AREA BY WED WITH AMPLE
SUNSHINE AND SEASONABLE TEMPS.
&&

LONG TERM (WED NT THROUGH SAT)...
NO CHANGES TO EXTENDED PORTIONS OF FCST AT THIS TIME WITH SUNNY/PC
AND DRY CONDS EXPECTED AS AFOREMENTIONED HIGH PRESSURE DRIFTS SLOWLY
EASTWARD OFFSHORE OF SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW
AND MOISTURE TRANSPORT AROUND BACK SIDE OF HIGH MAY BE SUFFICIENT TO
PRODUCE SOME SHRA ACTIVITY BY LATER IN THE DAY...BUT CONFIDENCE LOW
TO INTRODUCE ANY MENTION OF RAINFALL AT THIS POINT.
&&

AVIATION...
AREAS OF LIFR/IFR THRU 12Z DUE TO LOW CLDS/FOG FM SOUPY AIRMASS ACRS
FA. MVFR/VFR CONDS DRG THE DAY IN ABSENCE OF SHRA/TSRA BUT MORE
SHRA/TSRA ACTVTY DVLPG THIS AFTN/TNGT WL BRG IFR CONDS BACK. MVFR/IFR
CONDS FOR MUCH OF THE DAY IS KMSS WITH SHRA/TSRA.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

PUBLIC...JMG
AVIATION...SLW
Hazardous weather outlook, Aug 29, 2:28 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
328 AM EDT SUN AUG 29 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-300727-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
328 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY
BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND
AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED
ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED.

THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST
INTO ALL OF VERMONT BY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT,
DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Aug 29, 1:32 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
232 PM EDT SUN AUG 29 2004

NYZ027-028-030-031-291928-
EASTERN CLINTON-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-WESTERN CLINTON-
232 PM EDT SUN AUG 29 2004

AN AREA OF THUNDERSTORMS OVER NORTHEAST FRANKLIN COUNTY IN NEW YORK
WILL MOVE NORTHEAST INTO NORTHWEST CLINTON COUNTY THROUGH 330 PM.
TORRENTIAL DOWNPOURS...GUSTY WINDS AND HAIL ARE POSSIBLE WITH THESE
STORMS. SOME OF THE TOWNS AFFECTED THROUGH 330 PM ARE...CANNON
CORNERS...ELLENBURG DEPOT...HARRIGAN AND CHURUBUSCO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

The radar

The Burlington radar (KCXX), 42 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Isle

When
August 29, 2:48 PM EST
Where
Grand Isle County, South Alburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AIRPLANE PILOT
Coordinates
44.883, -73.283

Thunderstorm Wind, Grand Isle

When
August 29, 3:00 PM EST
Where
Grand Isle County, Alburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.967, -73.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420358, 5420359.